Virginia, 2017

Winter Storm in Virginia, December 8 to 9, 2017

December 8 to 9, 2017 · NWS AKQ · 18 events in 18 counties and zones

Low pressure tracking northward just off the East coast produced between three inches and six inches of snow across the Virginia Northern Neck and Piedmont of Central and South Central Virginia.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Low pressure tracking northward just off the East coast produced between three inches and six inches of snow across the Virginia Northern Neck and Piedmont of Central and South Central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Dec 8, 10:36 AM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Dec 8, 10:36 AM EST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
1036 AM EST Fri Dec 8 2017

.SYNOPSIS...
A frontal boundary remains nearly stationary off the Mid
Atlantic coast through Saturday. A series of low pressure
systems will track northeast along this boundary through
Saturday. Cold high pressure builds into the area Saturday
night into Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

UPDATE...through tonight:
Early update this morning to include another tier of counties to
the east in the winter weather advisory, including the Richmond
metro (west side) and Salibury MD.

Latest short term forecast guidance continues to show a messy
and complicated forecast, especially regarding where the
rain/snow transition will occur. However, the models are coming
into better agreement in showing much of the region west of I-95
and north of Richmond, and into the MD eastern shore will be
mainly snow tonight given that the 1295m or less 1000-850mb
thickness values in this area. In fact, the thicknesses remain
quite low today in this same area so it would not shock me to
see a rain/snow mix in this area during the day today given the
very low wet bulb zero values at the sfc. Have already had a
report of some snow in Chesterfield. However, no accumlation is
expected today.

Tonight will be a different matter given that the sfc temps will
cool allowing some accumulation. Am still thinking that there
will be a swath of 2-3 inches in the new advisory area. However,
just to the cold side of the rain/snow line, there could be
higher amounts of 4 inches but given that this will likely be
such a narrow area and higher amounts will depend on heavier
preciptation rates and sfc temperatures. It may be a case here
where that narrow strip just into the cold air in the heaviest
precip band sees 4+ inches of wet snow.

Updated forecast package new advisory have already been issued.

Previous discussion below...

A messy forecast starting today. A frontal boundary remains aligned
off the mid-Atlantic/SE CONUS coasts today. A couple of weak
disturbances aloft in strong SW flow will ride NE invof the
boundary...slowly pushing moisture NNW into/across the FA
(initially from NE NC early this morning). Some light pcpn
reaches srn-central VA by late morning/early afternoon...then
points NNW of there by eve. Thermal profiles suggest mainly -RA
(RA/occasional +RA possible invof far SE VA-NE NC by later
today)...though would not rule out a touch of -SN or -IP
interior srn VA this morning...and again later today in corridor
from central VA to lower SE MD. Highs mainly 40-45F.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
Attention turns to the srn stream system currently over SE TX
for tonight through Sat. The operational models have trended
toward a (slightly) more amplified system (the past 24
hours)...allowing more pcpn to be thrown back to the NW.

RA likely will be the dominant ptype in ern/SE VA and NE
NC...while SN is favor far NW. In between...the battle line will
be drawn (basically centered along a line from SBY-RIC-AVC). The
more amplified the system...the more potential for warming (in
the mid levels)...though w/ marginal thermal profile/cold air
in place...more QPF doesn't necessarily mean more SN accum.

There are differences in thickness/thermal profiles from model
to model...and since there has been no cold air up until
now...any SN accums difficult to determine...and P-rate/SN-rate
likely to determine whether there is any impact on roads. The
arrival of the upper level system on Sat may be enough to aid in
cooling the column (w/ better UVM)...and bring a higher
potential for SN across the FA (esp from central VA to interior
lower SE MD).

For now...will be holding off on any winter headlines (after
coordination w/ nearby offices). Also...will have a rather wide
zone of mix RA/SN centered along a line from AVC-PTB/RIC-XSA-SBY
from tonight into Sat. Forecast SN accums 1-4 inches over the
piedmont in VA to far interior lower SE MD...up to 1 inch to an
EMV-PHF-OXB line. RA may mix w/ or end as little SN near the
coast in ern/SE VA and over NE NC as pcpn diminishes (W-E) Sat
afternoon through Sat evening. Cold but dry Sun w/ highs around
40F. (Lows Sat night m-u20s inland...l30s right at the coast in
SE VA-NE NC).

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The long term period will be characterized by below normal
temperatures as a long wave trough sets up over the eastern CONUS. A
vigorous shortwave is shown to rotate through the mean trough and
pivot across the local area late Tuesday into Wednesday. This
feature will reinforce the already chilly air in place and probably
bring our coldest readings so far this season. In addition, widely
scattered snow showers may occur as the upper trough pivots through
Tuesday night/Wednesday. Will introduce slight chc pops at this
time. Highs Mon/Tues from the mid 40s to around 50. Highs Wed in the
30s to around 40. Highs next Thurs mainly in the 40s. Low temps
Sunday night in the 20s, to near 30 coast. Lows Mon night from the
upr 20s Piedmont to the mid 30s coast. Lows Tues/Wed nights from
around 20 Piedmont to nr 30 coast.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Frontal boundary remains (well) S and E of the local area
through the 12Z TAF forecast period. BKN-OVC VFR CIGS (mainly
aoa 8-10kft) continuing attm. Area of mainly -RA will be slowly
spreading NNW today...w/ CIGS/VSBYS lowering gradually to low
end MVFR or IFR. RA and IFR/MVFR CIGS expected tonight into Sat
at PHF/ORF/ECG...while mixed RA/SN or perhaps periods of all SN
expected at RIC/SBY. Pcpn...possibly as a mix of RA/SN even to
the coast...is expected to move offshore between 18Z-22Z Sat.
VFR conditions are expected after late Sat afternoon/eve and
continue into early next week.

&&

.MARINE...
Light winds/sub-SCA conditions prevail this early this morning
through the first half of the day with seas 2-4 ft and waves of
1-2 ft. Low pressure will continue to push north along a stalled
frontal boundary through the day. Winds shift the north this
morning and will remain below Small Craft Advisory criteria
through this afternoon. The surface low is expected to gradually
move NNE off the coast tonight and intensify during the day on
Saturday. As a result, went ahead and put up a Small Craft
Advisory for all zones minus the upper rivers for tonight
through Sunday. A strong cold front passes through Saturday
night, shifting winds to the west, and allowing for Small Craft
conditions to prevail. Small Craft Advisories will most likely
need to be issued/extended for much of Sunday with the passage
of the front. There is also the potential for a few gusts to
near gale force Sunday morning, especially over the coastal
waters. Elevated westerly flow of 15-20 kt to continue Mon-Tue.

&&

.CLIMATE...
Avg 1st Data with Measurable Snowfall at Sites
(Data based on 1981-2010):

* Richmond:   Dec 25th
* Norfolk:    Jan 12th
* Salisbury:  Dec 25th
* Wallops:    Dec 26th
* Louisa:     Dec 18th
* Farmville:  Dec 24th

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory from 7 PM this evening to 7 PM EST
     Saturday for MDZ021>023.
NC...None.
VA...Winter Weather Advisory from 4 PM this afternoon to 4 PM EST
     Saturday for VAZ048-060>062-064-069-509>511.
     Winter Weather Advisory from 7 PM this evening to 4 PM EST
     Saturday for VAZ065>068-075-076-512-513-515-517-519-521.
MARINE...Small Craft Advisory from 4 AM Saturday to 7 AM EST Sunday for
     ANZ630-631-650-652-654.
     Small Craft Advisory from 7 PM this evening to 7 AM EST Sunday
     for ANZ656-658.
     Small Craft Advisory from 10 PM this evening to 7 AM EST
     Sunday for ANZ632-634.
     Small Craft Advisory from 10 PM this evening to 7 PM EST
     Saturday for ANZ633.
     Small Craft Advisory from 4 AM to 4 PM EST Saturday for ANZ638.

&&

SYNOPSIS...ALB/MRD
NEAR TERM...ALB/JDM/MRD
SHORT TERM...ALB/MRD
LONG TERM...JDM
AVIATION...ALB
MARINE...AJB
CLIMATE...
Hazardous weather outlook, Dec 8, 6:10 AM EST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
610 AM EST Fri Dec 8 2017

VAZ048-060>062-064-069-509>511-091115-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Powhatan-
Western Louisa-Eastern Louisa-Western Hanover-
610 AM EST Fri Dec 8 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 PM EST SATURDAY...

This Hazardous Weather Outlook is for central Virginia and north
central Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

A mix of rain and snow becoming mostly snow is expected by late
today into tonight. A couple of inches of snow accumulation is
possible on colder or grassy surfaces. Roads will likely remain
mainly wet.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Low pressure will track northeast just off the Mid Atlantic coast
Saturday. Periods of snow or a mix of rain and snow is expected...with
an additional slushy accumulation possible. Roads will likely remain
mainly wet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ065>068-075-076-512>517-519-521-522-091115-
Mecklenburg-Lunenburg-Nottoway-Amelia-Westmoreland-Richmond-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Western King and Queen-Western Essex-
Eastern Essex-
610 AM EST Fri Dec 8 2017

This Hazardous Weather Outlook is for central Virginia, east
central Virginia and south central Virginia.

.DAY ONE...Today and Tonight.

A mix of rain and snow is expected by late today into tonight. A
change to all snow is possible...especially west of the I 95 and I
85
corridors tonight. A couple of inches of snow accumulation is
possible on colder or grassy surfaces. Roads will likely remain
mainly wet.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Low pressure will track northeast just off the Mid Atlantic coast
Saturday. A mix of rain and snow or all snow is expected...with an
additional slushy accumulation possible. Roads will likely remain
mainly wet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ014>017-031-032-102-VAZ095>100-523>525-091115-
Gates-Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Eastern Currituck-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Accomack-Northampton-York-Newport News-
Hampton/Poquoson-
610 AM EST Fri Dec 8 2017

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Moderate to heavy rain is expected through tonight. Ponding of water
on area roads is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Low pressure will track northeast just off the Mid Atlantic coast
Saturday. Moderate to heavy rain is expected into the afternoon.
Total rainfall of 1 to 2 inches is expected. Ponding of water on
area roads is possible. The rain may end as a bit of wet snow
Saturday afternoon or evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ022>025-091115-
Wicomico-Somerset-Inland Worcester-Maryland Beaches-
610 AM EST Fri Dec 8 2017

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Today and Tonight.

A mix of rain and snow is expected by late today into tonight. A
slushy accumulation is possible on colder or grassy surfaces. Roads
will likely remain mainly wet.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Low pressure will track northeast just off the Mid Atlantic coast
Saturday. A mix of rain and snow or all snow is expected...with an
additional slushy accumulation possible. Roads will likely remain
mainly wet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021-091115-
Dorchester-
610 AM EST Fri Dec 8 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM
EST SATURDAY...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

A mix of rain and snow is expected by late today into tonight. A
slushy accumulation is possible on colder or grassy surfaces. Roads
will likely remain mainly wet.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Low pressure will track northeast just off the Mid Atlantic coast
Saturday. A mix of rain and snow or all snow is expected...with an
additional slushy accumulation possible. Roads will likely remain
mainly wet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012-013-030-VAZ092-093-091115-
Northampton-Hertford-Bertie-Southampton-Isle of Wight-
610 AM EST Fri Dec 8 2017

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and Tonight.

Rain may be mixed at times with snow today into tonight. Roads will
likely remain wet.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Low pressure will track northeast just off the Mid Atlantic coast
Saturday. A mix of rain and snow may change to all snow. A slushy
accumulation possible. Roads will likely remain wet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ077>090-518-520-091115-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Eastern King William-Eastern King and Queen-
610 AM EST Fri Dec 8 2017

This Hazardous Weather Outlook is for east central Virginia,
eastern Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Rain or a mix of rain and snow is expected into tonight. A light
slushy accumulation is possible. Roads will likely remain mainly wet.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Low pressure will track northeast just off the Mid Atlantic coast
Saturday. A mix of rain and snow may change to all snow. A slushy
accumulation possible. Roads will likely remain mainly wet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter storm. Local standard time, as filed.

Winter Storm, Amelia

When
December 8, 2:00 PM EST to December 9, 7:00 PM EST
Where
Amelia forecast zone
Reported by
Department of Highways
Coordinates
37.336, -77.976 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county. Amelia courthouse reported 4.0 inches of snow.

Winter Storm, Cumberland

When
December 8, 2:00 PM EST to December 9, 7:00 PM EST
Where
Cumberland forecast zone
Reported by
Law Enforcement
Coordinates
37.512, -78.245 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county.

Winter Storm, Eastern Hanover

When
December 8, 2:00 PM EST to December 9, 8:00 PM EST
Where
Eastern Hanover forecast zone
Reported by
Public
Coordinates
37.760, -77.491 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county. Mechanicsville reported 5.0 inches of snow. Atlee reported 3.0 inches of snow.

Winter Storm, Western Hanover

When
December 8, 2:00 PM EST to December 9, 8:00 PM EST
Where
Western Hanover forecast zone
Reported by
CoCoRaHS
Coordinates
37.760, -77.491 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county. Beaverdam (4 ESE) reported 5.0 inches of snow. Hewlett reported 4.2 inches of snow. Montpelier (5 E) reported 4.0 inches of snow.

Winter Storm, Western Henrico

When
December 8, 2:00 PM EST to December 9, 8:00 PM EST
Where
Western Henrico forecast zone
Reported by
CoCoRaHS
Coordinates
37.506, -77.378 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county. Laurel reported 5.0 inches of snow. Short Pump (2 NNE) reported 4.1 inches of snow. Glen Allen (5 W) reported 3.5 inches of snow.

Winter Storm, Western Chesterfield

When
December 8, 2:00 PM EST to December 9, 8:00 PM EST
Where
Western Chesterfield forecast zone
Reported by
Social Media
Coordinates
37.379, -77.587 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county. Manchester (1 SSE) reported 5.5 inches of snow. Pocahontas State Park (5 NW) reported 4.0 inches of snow. Midlothian reported 3.8 inches of snow.

Winter Storm, Goochland

When
December 8, 2:00 PM EST to December 9, 7:00 PM EST
Where
Goochland forecast zone
Reported by
COOP Observer
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county. Crozier reported 4.0 inches of snow.

Winter Storm, Lunenburg

When
December 8, 2:00 PM EST to December 9, 7:00 PM EST
Where
Lunenburg forecast zone
Reported by
Department of Highways
Coordinates
36.946, -78.241 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county. Lunenburg reported 3.5 inches of snow.

Winter Storm, Nottoway

When
December 8, 2:00 PM EST to December 9, 7:00 PM EST
Where
Nottoway forecast zone
Reported by
Department of Highways
Coordinates
37.143, -78.051 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and six inches across the county. Nottoway reported 3.0 inches of snow.

Winter Storm, Powhatan

When
December 8, 2:00 PM EST to December 9, 7:00 PM EST
Where
Powhatan forecast zone
Reported by
Social Media
Coordinates
37.550, -77.915 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county. Holly Hills (1 WNW) reported 4.0 inches of snow. Powhatan reported 3.0 inches of snow.

Winter Storm, Prince Edward

When
December 8, 2:00 PM EST to December 9, 7:00 PM EST
Where
Prince Edward forecast zone
Reported by
CoCoRaHS
Coordinates
37.224, -78.441 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and six inches across the county. Farmville reported 5.0 inches of snow.

Winter Storm, Caroline

When
December 8, 3:00 PM EST to December 9, 7:00 PM EST
Where
Caroline forecast zone
Reported by
CoCoRaHS
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county. Ruther Glen (2 ENE) reported 5.0 inches of snow. Dawn (1 S) reported 4.6 inches of snow. Burress Corner (3 NNW) reported 4.0 inches of snow.

Winter Storm, Western Essex

When
December 8, 3:00 PM EST to December 9, 9:00 PM EST
Where
Western Essex forecast zone
Reported by
Law Enforcement
Coordinates
37.939, -76.941 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county.

Winter Storm, Western King and Queen

When
December 8, 3:00 PM EST to December 9, 9:00 PM EST
Where
Western King and Queen forecast zone
Reported by
Law Enforcement
Coordinates
37.719, -76.895 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county.

Winter Storm, Western King William

When
December 8, 3:00 PM EST to December 9, 8:00 PM EST
Where
Western King William forecast zone
Reported by
CoCoRaHS
Coordinates
37.707, -77.088 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county.

Winter Storm, Northumberland

When
December 8, 3:00 PM EST to December 9, 9:00 PM EST
Where
Northumberland forecast zone
Reported by
CoCoRaHS
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county. Lottsburg (2 NNE) and Avalon (1 ESE) reported 3.0 inches of snow.

Winter Storm, Richmond

When
December 8, 3:00 PM EST to December 9, 9:00 PM EST
Where
Richmond forecast zone
Reported by
Department of Highways
Coordinates
37.937, -76.730 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county. Kennard reported 5.0 inches of snow.

Winter Storm, Westmoreland

When
December 8, 3:00 PM EST to December 9, 9:00 PM EST
Where
Westmoreland forecast zone
Reported by
Department of Highways
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county. Montross (5 ESE) reported 3.2 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730433, 730449, 730463, 730464, 730465, 730466, 730485, 730488, 730498, 730499, 730525, 730440, 730467, 730468, 730469, 730497, 730526, 730527.